Alert archive / Minnesota / Special Weather Statements in 2014

Special Weather Statement, NWS Twin Cities, MN

May 11, 2014Blue Earth County, Minnesota

NWS Twin Cities, MN issued this special weather statement at May 11, 2014, 8:40 PM CDT for Blue Earth County, Minnesota. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2014, 8:40 PM CDT (01:40 UTC)
Expired
May 11, 2014, 9:30 PM CDT
In force
50 min
Issued by
NWS Twin Cities, MN

County Blue Earth County, MN

The radar

The Minneapolis radar (KMPX), 95 km from the middle of the area, began a volume at 01:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.7 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2014-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2014-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1686 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

010 
WWUS83 KMPX 120140
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
840 PM CDT SUN MAY 11 2014

MNZ083-091-092-120230-
BLUE EARTH-FARIBAULT-MARTIN-
840 PM CDT SUN MAY 11 2014

...THUNDERSTORMS MOVING INTO BLUE EARTH...FARIBAULT AND MARTIN 
COUNTIES THROUGH 930 PM CDT...

AT 836 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 11 MILES NORTHWEST OF BLUE EARTH...OR 21 MILES SOUTHEAST
OF MADELIA. THIS STORM WAS MOVING NORTH AT 55 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  WINNEBAGO.
  AMBOY.
  VERNON CENTER.
  GOOD THUNDER.
  ST CLAIR.
  MANKATO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4372 9436 4422 9438 4427 9436 4415 9405
      4417 9403 4417 9400 4421 9403 4422 9401
      4424 9402 4424 9377 4406 9377 4365 9397
TIME...MOT...LOC 0140Z 202DEG 50KT 4384 9416

$$

JRB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 11, 7:59 PM CDT, 41 minutes earlier.

Area forecast discussion, May 11, 7:59 PM CDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
759 PM CDT SUN MAY 11 2014

.UPDATE...
ISSUED AT 725 PM CDT SUN MAY 11 2014

UPDATED TO INCLUDE 00Z AVIATION DISCUSSION BELOW.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 355 PM CDT SUN MAY 11 2014

EARLY AFTERNOON WATER VAPOR IMAGERY TOGETHER WITH RAP 500MB
HEIGHTS AND WINDS IDENTIFIED A VIGOROUS SHORTWAVE ROTATING OVER
THE 4-CORNERS REGION...WITH AN MCS ONGOING IN EASTERN IA. VISIBLE
SATELLITE SHOWED CLEARING BEHIND THIS MCS...AND THE SURFACE OBS
HAVE ALREADY REFLECTED THE BOUNDARY LAYER DESTABILIZATION AS
TEMPERATURES HAVE INCREASED 5DEG/HR BUT KEPT THE EASTERLY
COMPONENT IN THE WIND FIELD.

THIS WIND SHIFT MARKED THE STOUT FRONTAL BOUNDARY WHICH WILL
BE THE FOCUS FOR TORNADOES LATER THIS AFTERNOON ACROSS EASTERN NE
AND WESTERN IA. TEMPERATURES WERE IN THE MID 80S SOUTH OF THIS
WARM FRONT WITH SOUTHERLY WINDS...WHILE NORTH OF THE WARM FRONT
TEMPERATURES WERE IN THE LOW TO MID 70S WITH DEWPOINTS IN THE MID
60S. THE MLCAPE GRADIENT MIRRORED THE POSITION OF THE EAST/WEST
ORIENTED WARM FRONT...BUT INSTABILITY WAS BUILDING WELL NORTH OF
THE FRONT AS EVIDENT BY THE 3HR SBCAPE CHANGE ON THE SPC
MESOANALYSIS PAGE. THE FINAL POSITION OF THE WARM FRONT WILL
DICTATE WHERE THE SURFACE BASED STORMS ARE...AND THUS THE BEST
THREAT FOR TORNADOES. AT THIS TIME IT APPEARS THAT THE THREAT WILL
REMAIN WELL SOUTH OF THE CWA.

HOWEVER...THE LAST FEW RUNS OF THE HRRR AND HOPWRF INDICATE THAT A
FEW ELEVATED STORMS ARE EXPECTED AFTER 00Z ACROSS THE SOUTHERN
PART OF THE FORECAST AREA. THESE STORMS WILL HAVE 1000-1500J/KG OF
MUCAPE TO WORK WITH DEEP SHEAR FAVORABLE FOR ORGANIZED CONVECTION.
A FEW STORMS WILL HAVE THE POTENTIAL FOR PRODUCE SEVERE
HAIL...MAINLY ALONG THE I-90 CORRIDOR. HEAVY RAIN IS ALSO A
THREAT...PERHAPS MORESO THAN THE SEVERE WEATHER. AT THIS TIME...IT
APPEARS THAT THE HEAVIEST RAINFALL WILL FALL JUST SOUTH AND EAST
OF THE FORECAST AREA ALONG A LINE FROM OMAHA TO LA CROSSE WI. IT
IS WITHIN THIS LINE THAT A HP SUPERCELLS ARE EXPECTED WHICH WILL
BE CAPABLE OF PRODUCING 2-3IN/HR RAINFALL RATES AND FLASH FLOODING
GIVEN THE RAINFALL THAT OCCURRED EARLIER THIS MORNING. IN OUR
CWA...WE DID NOT HAVE THE MORNING RAINFALL...AND SUPERCELLS APPEAR
LESS LIKELY...SO ALTHOUGH WE MAY GET A QUICK 1-2 INCHES OF RAIN
WITH A FEW OF THE HEAVIER CELLS...THIS IS ABOVE FLASH FLOOD
GUIDANCE. THEREFORE HAVE OPTED TO HOLD OFF ON A FLOOD WATCH FOR
NOW. TO TIE BACK INTO THE HIRES MODELS...THE PROGRESSIVE NATURE OF
THE EASTWARD MOVING STORMS ALSO SUPPORTS NOT ISSUING A FLOOD
WATCH.

THERE WILL BE A LULL IN THE PRECIP ACROSS CENTRAL MN AS THE
SURFACE LOW TRACKS NORTHEASTWARD OVERNIGHT. MEANWHILE LIGHT RAIN
WILL CONTINUE ACROSS THE WESTERN CWA IN THE DEFORMATION AREA OF
THE UPPER LEVEL WAVE. FORECAST MODELS SHOW THE POTENTIAL FOR SOME
CONVECTION REDEVELOPING IN THE WARM SECTOR OF THE SURFACE LOW
ACROSS EASTERN MN AND WESTERN WI...SO TRIED TO REFLECT THAT IN THE
AFTERNOON POP GRIDS. THESE STORMS DO HAVE THE POTENTIAL TO BE
SEVERE.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 355 PM CDT SUN MAY 11 2014

NOT MUCH IN THE WAY OF CHANGE TO THE EXTENDED PORTION OF THE
FORECAST...WITH THE UPCOMING WEEK BEING MARKED BY COOL
TEMPERATURES AND PERIODIC SCATTERED LIGHT SHOWERS AS A DEEPLY
AMPLIFIED LONGWAVE TROUGH PIVOTS ACROSS THE UPPER MIDWEST AND
GREAT LAKES REGIONS.

THE BEGINNING OF THE LONG TERM PERIOD /MONDAY NIGHT/ WILL FEATURE
RAIN SHOWERS WINDING DOWN AS THE LOW LIFTS TO LAKE SUPERIOR.
ADDITIONAL RAINFALL AMOUNTS SHOULD BE AROUND A COUPLE TENTHS OF AN
INCH OR LESS.

TUESDAY THROUGH FRIDAY BRINGS CYCLONIC FLOW WITH COOLER THAN
NORMAL TEMPERATURES AND THE POTENTIAL FOR OCCASIONAL SCATTERED
SHOWERS AS THE TROUGH BLANKETS THE REGION. HIGHS WILL BE IN THE
50S AND LOWS WILL DIP INTO THE LOWER 30S AND 40S. THE POTENTIAL
FOR FROST LOOKS TO BE TUESDAY THROUGH THURSDAY NIGHTS.

TEMPERATURES MODERATE NEXT WEEKEND AS WESTERN UPPER RIDGING BUILDS
INTO THE CENTRAL CONUS. HIGHS IN THE 60S LOOK LIKE A GOOD BET FOR
NEXT WEEKEND...ALTHOUGH A FEW SHOWERS MAY BE LURKING ON SUNDAY IF
THE ECMWF SOLUTION VERIFIES /WHICH INDICATES A TROUGH WILL BUST
IN FROM THE PACIFIC NORTHWEST AND BREAK DOWN THE RIDGE/.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 725 PM CDT SUN MAY 11 2014

NWD MOVG WMFNT WILL SPREAD SHWRS/TSTMS ACRS THE REGION THRU THE
REST OF THE EVENING INTO THE OVERNIGHT HRS. THIS PRESENTS THE
FIRST ISSUE OF THE 12/00Z TAFS - TIMING OF TSRA. INITIAL RADAR
TRENDS FOLLOW LOCAL MODEL INITIALIZATIONS SO EXTRAPOLATING THAT
BRINGS CONVECTION INTO ALL SITES EXCEPT KAXN AS THE WMFNT LOOKS TO
HOLD OFF PUSHING INTO WRN MN...SO THE REMAINDER OF THE TAF SITES
DO HAVE A BRIEF WINDOW DURING WHICH IFR CONDS DUE TO TSTMS LOOKS
TO OCCUR...MAINLY UP THRU 07Z IN MN AND IN THE 04Z-10Z TIMEFRAME
IN WI. THOUGH THE REDUCTION IN VSBY WILL BE DUE TO PRECIP
INTENSITY...THERE IS A GOOD LIKELIHOOD OF FLIGHT COND REDUCTION
DUE TO LOW STRATUS...WHICH IS THE NEXT ISSUE. AFTER THE PRECIP
ENDS LATE THIS EVENING INTO THE OVERNIGHT...WINDS WILL DROP OFF TO
ARND 5 KT OR SLIGHTLY LESS WITH VRBL DIRECTION...AND WITH PLENTY
OF LOW LEVEL MOISTURE IN PLACE...LOW STRATUS WILL BE AN ISSUE.
WOULD THINK MORE FOG IF WINDS WENT CALM...BUT SFC WINDS LOOK TO
STAY 4-5 KT SO AM THINKING MORE LOW STRATUS WITH LESSER FOG. THE
LAST ISSUE THEN BECOMES TIMING ANOTHER PRECIP WINDOW LATE TMRW
MRNG INTO TMRW AFTN ON THE BACKSIDE OF THE DEPARTING LOW PRES
CENTER...WHEN WINDS WILL SHIFT ARND TO W AND NW. NO CONVECTION
XPCTD AT THAT TIME...BUT LOW STRATUS WILL CONTINUE THRU TMRW.

KMSP...VFR TO START AND INTO THE FIRST COUPLE HRS OF THE TAF THEN
CONDITIONS DETERIORATE LATER THIS EVENING AS SHWRS/TSTMS IMPACT
THE TERMINAL. MAINLY VFR BUT OCNL TSTMS MOVG ACRS THE AREA MAY
WELL DROP VSBY INTO IFR ALONG WITH CIGS SUB-1700 FT. ONCE THE
PRECIP ENDS AND WINDS DROP OFF SLIGHTLY...LOW STRATUS WILL BECOME
AN ISSUE...LEAVING CEILINGS BELOW 1700 FT...AND POSSIBLY UNDER
1000 FT...FOR MUCH THE MORNING PUSH INTO MIDDAY MON. CONDS IMPROVE
SLIGHTLY TMRW AFTN WHEN ANOTHER BATCH OF -RA IS XPCTD BUT CIGS ARE
STILL LIKELY TO REMAIN BELOW 1700 FT THRU TMRW EVE. WINDS SHIFT TO
WLY TMRW AFTN AND INCRS TO ARND 10 KT.

/OUTLOOK FOR KMSP/
TUE...MVFR POSSIBLE. SLGT CHC -SHRA. WINDS W-NW 15-20 KTS.
WED...MVFR POSSIBLE. SLGT CHC -SHRA. WINDS W-NW 5-15 KTS.
THU...MVFR POSSIBLE. SLGT CHC -SHRA. WINDS NW 5-15 KTS.

&&

.HYDROLOGY...
ISSUED AT 355 PM CDT SUN MAY 11 2014

AT THIS TIME RIVER FLOODING APPEARS TO BE THE PRIMARY CONCERN
MAINLY IN WESTERN WI AND THE MAINSTEM OF THE MISSISSIPPI RIVER.
ANOTHER ROUND OF 1 TO 2 INCHES OF BASIN-WIDE RAINFALL IS EXPECTED
OVER THE NEXT 24 HRS. AT THIS TIME...THE THREAT FOR THE HEAVIEST
RAIN AND FLASH FLOODING APPEARS TO BE ACROSS IOWA...SO NOT
ANTICIPATING ANY FLASH FLOODING IN MN OR WI. IF IT WERE TO
HAPPEN...IT WOULD BE IN FAR SOUTHERN MN. LASTLY, IF THE FORECAST
RAINFALL AMOUNTS TREND HIGHER THAN CURRENTLY EXPECTED...THE
FLOODING POTENTIAL WILL INCREASE AS WELL.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

UPDATE...JPC
SHORT TERM...JRB
LONG TERM...LS
AVIATION...JPC
Hazardous weather outlook, May 11, 11:33 AM CDT, 9 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1133 AM CDT SUN MAY 11 2014

MNZ076>078-082>085-091>093-WIZ023>028-121645-
LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-
FARIBAULT-FREEBORN-ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-
EAU CLAIRE-
1133 AM CDT SUN MAY 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND TONIGHT. A FEW OF THE
STORMS OVER SOUTHERN MINNESOTA AND WEST CENTRAL WISCONSIN COULD
BE SEVERE. IN ADDITION TO THE THREAT FOR SEVERE WEATHER...HEAVY
RAIN IS ALSO POSSIBLE IN THESE AREAS.

A FLOOD WARNING HAS BEEN ISSUED FOR THE CHIPPEWA RIVER AT
DURAND...WHICH IS FORECAST TO RISE ABOVE FLOOD STAGE BY EARLY
MONDAY AFTERNOON AS WATER UPSTREAM FLOWS INTO THE RIVER AND
COMBINES WITH THE EXPECTED ADDITIONAL RAINFALL TONIGHT INTO
MONDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER ROUND OF STRONG POSSIBLY SEVERE STORMS IS EXPECTED IN FAR
SOUTH CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN ON MONDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
TONIGHT ACROSS SOUTH CENTRAL MINNESOTA AND WEST CENTRAL
WISCONSIN...AND AGAIN ON MONDAY AFTERNOON.

MNZ041>045-047>070-073>075-WIZ014>016-121645-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-POLK-BARRON-RUSK-
1133 AM CDT SUN MAY 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND TONIGHT. A FEW STORMS
COULD PRODUCE SMALL HAIL...GUSTY WINDS...AND HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE ON MONDAY. THESE STORMS ARE
NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED.

In the hours before

Special weather statement, May 11, 8:40 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
840 PM CDT SUN MAY 11 2014

MNZ083-091-092-120230-
BLUE EARTH-FARIBAULT-MARTIN-
840 PM CDT SUN MAY 11 2014

...THUNDERSTORMS MOVING INTO BLUE EARTH...FARIBAULT AND MARTIN
COUNTIES THROUGH 930 PM CDT...

AT 836 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 11 MILES NORTHWEST OF BLUE EARTH...OR 21 MILES SOUTHEAST
OF MADELIA. THIS STORM WAS MOVING NORTH AT 55 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  WINNEBAGO.
  AMBOY.
  VERNON CENTER.
  GOOD THUNDER.
  ST CLAIR.
  MANKATO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4372 9436 4422 9438 4427 9436 4415 9405
      4417 9403 4417 9400 4421 9403 4422 9401
      4424 9402 4424 9377 4406 9377 4365 9397
TIME...MOT...LOC 0140Z 202DEG 50KT 4384 9416

JRB

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 9:08 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Le Sueur, Nicollet52 min
May 11, 10:21 PM CDTSpecial Weather StatementMPXSteele39 min
May 12, 12:31 AM CDTSpecial Weather StatementMPXRice44 min
May 12, 12:04 AM CDTSpecial Weather StatementMPXEau Claire, Pepin86 min

Nearby

Special Weather Statements in Minnesota, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.